• Ways to Give
  • Job Opportunities
  • Patient Portal
Decrease (-) Restore Default Increase (+)
Print    Email
Search Health Information   

Ibuprofen overdose

Definition

Ibuprofen is a type of nonsteroidal anti-inflammatory drug (NSAID). Ibuprofen overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication. See also: Pain medicine

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Alternative Names

Advil overdose; Nuprin overdose; PediaProfen overdose; Rufen overdose; Motrin overdose

Poisonous Ingredient

Ibuprofen, a non-steroidal anti-inflammatory drug (NSAID) that is sold over-the-counter and by prescription.

Where Found

  • Advil
  • Medipren
  • Midol
  • Motrin
  • Nuprin
  • Pamprin IB
  • PediaProfen
  • Rufen

Note: This list may not be all-inclusive.

Symptoms

Eyes, ears, nose, throat, and mouth

Gastrointestinal

Kidneys

  • Little to no urine production

Lungs

Nervous system

Skin

Before Calling Emergency

Determine the following information:

  • Patient's age, weight, and condition
  • Name of the product (ingredients and strengths, if known)
  • Time it was swallowed
  • Amount swallowed
  • If the medication was prescribed for the patient

Poison Control, or a local emergency number

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

See: Poison control center - emergency number

What to expect at the emergency room

The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:

The patient may receive:

  • Activated charcoal
  • Laxative

Expectations (prognosis)

Recovery is very likely with prompt medical treatment.

References

Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 8th ed. New York, NY: McGraw Hill; 2006.


Review Date: 2/3/2009
Reviewed By: John E. Duldner, Jr., MD, MS, Assistant Professor of Emergency Medicine, Department of Emergency Medicine, Samaritan Regional Health System, Ashland, Ohio. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com
 

Specialty: